Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Flagstaff, AZ

April 29, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 29, 2018, 1:38 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 30, 2018, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2018, 1:38 PM MST (20:38 UTC)
In effect from
Apr 30, 2018, 10:00 AM MST
Expired
Apr 30, 2018, 7:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3292 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS85 KFGZ 292038
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
138 PM MST Sun Apr 29 2018

AZZ111-113-114-140-300200-
/O.UPG.KFGZ.FW.A.0006.180430T1700Z-180501T0200Z/
/O.NEW.KFGZ.FW.W.0011.180430T1700Z-180501T0200Z/
/O.CON.KFGZ.FW.W.0010.000000T0000Z-180430T0200Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
138 PM MST Sun Apr 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR ALL OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST MONDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR CENTRAL PORTIONS OF
NAVAJO AND APACHE COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 10 AM to 7 PM MST Monday. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Central Navajo and Apache Counties.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph today.
  Southwest 15 to 25 mph with gusts 35 to 40 mph on Monday.

* RELATIVE HUMIDITY...As low as 5 to 8 percent today. As low as 9
  to 13 percent on Monday.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ104>110-112-115>118-137>139-300200-
/O.CON.KFGZ.FW.W.0010.000000T0000Z-180430T0200Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
138 PM MST Sun Apr 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR ALL OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREA...Yavapai, Coconino, northern Gila, Navajo, and 
  Apache Counties.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidity can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
4 follow-up statements
125 
WWUS85 KFGZ 300200
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
700 PM MST Sun Apr 29 2018

AZZ111-113-114-140-300300-
/O.EXP.KFGZ.FW.W.0010.000000T0000Z-180430T0200Z/
/O.CON.KFGZ.FW.W.0011.180430T1700Z-180501T0200Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
700 PM MST Sun Apr 29 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR ALL 
OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE 
HUMIDITY...

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST
MONDAY FOR ALL OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY...

* AFFECTED AREA...Central Navajo and Apache Counties.

* WINDS...Southwest 15 to 25 MPH with gusts up to 40 MPH.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

AZZ104>110-112-115>118-137>139-300300-
/O.EXP.KFGZ.FW.W.0010.000000T0000Z-180430T0200Z/
Kaibab Plateau (Fire Weather Zone 104)-
Marble and Glen Canyons (Fire Weather Zone 105)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northern Gila County (Fire Weather Zone 118)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
Oak Creek and Sycamore Canyons (Fire Weather Zone 138)-
Black Mesa Area (Fire Weather Zone 139)-
700 PM MST Sun Apr 29 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR ALL
OF NORTHERN ARIZONA DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY...

Winds will decrease below Red Flag Criteria this evening as the 
RH values increase. Winds will continue to be breezy through much
of the night. 

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
168 
WWUS85 KFGZ 300306
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
806 PM MST Sun Apr 29 2018


AZZ111-113-114-140-301300-
/O.CON.KFGZ.FW.W.0011.180430T1700Z-180501T0200Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
806 PM MST Sun Apr 29 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST
MONDAY FOR CENTRAL NAVAJO AND APACHE COUNTIES DUE TO STRONG WINDS
AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Central Navajo and Apache Counties.

* WINDS...Southwest 15 to 25 MPH with gusts up to 40 MPH.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
519 
WWUS85 KFGZ 301210
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
510 AM MST Mon Apr 30 2018

AZZ111-113-114-140-010200-
/O.CON.KFGZ.FW.W.0011.180430T1700Z-180501T0200Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
510 AM MST Mon Apr 30 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING FOR CENTRAL NAVAJO AND APACHE COUNTIES DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Central Navajo and Apache Counties.

* WINDS...Southwest 15 to 25 mph with gusts of 35 to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
010 
WWUS85 KFGZ 010155
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
655 PM MST Mon Apr 30 2018

AZZ111-113-114-140-010300-
/O.EXP.KFGZ.FW.W.0011.000000T0000Z-180501T0200Z/
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
655 PM MST Mon Apr 30 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
CENTRAL NAVAJO AND APACHE COUNTIES DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY...

Wind speeds and humdity no longer meet Red Flag Criteria.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 29, 9:16 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 29, 9:16 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
916 AM MST Sun Apr 29 2018

.SYNOPSIS...Expect windy and dry conditions today and Monday, with
the strongest winds occurring today. There are Wind Advisories and
Red Flag conditions expected for most areas of northern and
central Arizona this afternoon. A strong low pressure system will
bring a chance of rain and snow showers to the region Tuesday and
Wednesday, with dry and warm weather retuning for the end of the
week.

&&

.UPDATE...
Surface wind speeds have been increasing quickly this morning,
with a few high elevation sites already southwesterly with gusts
from 35-40 mph. We have massaged todays wind forecast to match
current conditons and take speeds up a few mph through this
evening. We may be extending the wind advisory into tonight for
the north side of the Mogollon Rim from Flagstaff to
Springerville as hi res model data has boundary layer wind speeds
peaking at 40 knots at 11 pm in this area.

&&

.PREV DISCUSSION /410 AM MST/...A high amplitude ridge off the
west coast will drive a series of late season low pressure
systems southward over the next several days. This pattern
culminates with a closed low passage through Arizona on
Wednesday.

Ahead of the low passage, expect several windy days, with steadily
falling temperatures. The windiest day will be today, followed by
a slight decrease in wind speeds Monday and then another windy
day on Tuesday. Wind speeds today easily justify a Wind Advisory,
which is already in place. A very dry boundary layer today will
also lead to critical fire weather conditons and a Red Flag
Warning is out for all areas.

Relative humidity values begin to slowly rise ahead of the low
passage on Wednesday and fire weather concerns should decrease.

Precipitation chances begin Tuesday in the northwestern zones,
then moving southeast Tuesday night and Wednesday. Temperatures
aloft support snow falling as low as 6000 feet, but any
accumulation will be limited to the heavier showers and will be
short-lived.

A strong ridge develops for the the remainder of the week and into
next weekend, for a return to warm and dry conditions.

&&

.AVIATION...For the 18Z package...VFR conditions will prevail under
periods of high clouds over next 24 hours. Southwest winds 20-25 kts
gusting 35-40 kts. Winds will decrease for some areas after 02Z Mon,
but gusty winds will persist northeast of higher terrain features
through the evening hours and overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Strong winds and dry conditions will result in
critical fire weather conditions across northern Arizona today.
Breezy southwest winds will persist into Monday with critical fire
weather conditions across portions of Navajo and Apache Counties.

Tuesday through Thursday...A storm system will bring much cooler
temperatures along with rain showers and high elevation snow showers
later Tuesday into Wednesday. Behind the system, lingering shower
activity and moderating temperatures are expected Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM MST
this evening FOR AZZ104>118- 137>140.

Wind Advisory until 7 PM MST this evening FOR AZZ004>017-038>040.

Fire Weather Watch from Monday morning through Monday evening
FOR AZZ111-113-114-140.

&&

PUBLIC...DL/Peterson
AVIATION...TPS
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:50 AM MSTFire Weather WatchFGZApache, Coconino, Navajo10 hr

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.